Missouri, 2013

Ice Storm and Winter Weather in Missouri, February 21, 2013

February 21, 2013 · NWS PAH · 11 events in 11 counties and zones

A low pressure system moved slowly northeast from the southern Plains into western Missouri. A warm front extending east from the low pressure center lifted north across the Tennessee Valley.

Where it happened

Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$750,000
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

A low pressure system moved slowly northeast from the southern Plains into western Missouri. A warm front extending east from the low pressure center lifted north across the Tennessee Valley. A large area of wintry precipitation developed ahead of the warm front. Damaging ice accumulations from one-quarter to one-half inch brought down tree limbs over most of southeast Missouri. The extreme southeast counties of New Madrid and Mississippi received only a trace to a tenth of an inch of ice, which accumulated mostly on elevated surfaces and lesser travelled roads. Short bursts of heavy sleet and freezing rain occurred in thunderstorms. The heaviest ice accumulations and most widespread power outages occurred along and west of a line from Dexter (in Stoddard County) to Marble Hill (in Bollinger County). Roads were slick and very hazardous to the north and west of Sikeston in Scott County. Around Neelyville in Butler County, electrical transformers were exploding, and 15 to 20 foot tall trees were bending toward the ground. On the north side of Cape Girardeau, tree branches several inches in diameter were brought down. Accidents were reported on Interstate 55 in Cape Girardeau County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Feb 21, 5:58 AM CST, 1 hour 2 minutes earlier.

Area forecast discussion, Feb 21, 5:58 AM CST, 1 hour 2 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PADUCAH KY
558 AM CST THU FEB 21 2013

.UPDATE...
ISSUED AT 541 AM CST THU FEB 21 2013

UPDATED THE AVIATION SECTION FOR THE 12Z TAF ISSUANCE.

&&

.SHORT TERM...(TODAY THROUGH SATURDAY)
ISSUED AT 253 AM CST THU FEB 21 2013

VERY COMPLICATED FORECAST OVER THE NEXT 12-18 HOURS AS A STORM
SYSTEM PASSES TO THE NORTH AND WEST OF THE REGION. SEE NO NEED TO
MAKE ADJUSTMENTS TO THE CURRENT WINTER WEATHER WARNING AND
ADVISORY AT THIS TIME. LEANED HEAVILY TOWARD THE NAM12 SOLUTION AS
IT SEEMS TO HAVE THE BEST HANDLE ON THIS DEVELOPING SYSTEM. WILL
HAVE TO KEEP THIS DISCUSSION SOMEWHAT BRIEF DUE TO TIME CONSTRAINTS.

WITH A SHALLOW AIRMASS OF SUBFREEZING TEMPERATURES AT THE START
OF THE EVENT...OVERRUNNING PRECIPITATION WILL START OUT AS SNOW OR
SLEET OVER SOUTHEAST MISSOURI...THEN PER BUFKIT SOUNDINGS PRECIP
TYPE WILL QUICKLY CHANGE OVER TO SLEET OR FREEZING RAIN...WITH THE
BETTER CHANCES OF SLEET ALONG THE FAR WESTERN AND NORTHWESTERN
SECTIONS OF OUR CWA.

AS THE DAY PROGRESSES AND PRECIP CONTINUES TO MIGRATE NORTHEAST
WITH THE APPROACH OF THE SYSTEM...THE FREEZING LINE AT THE SURFACE WILL
SLOWLY WORK ITS WAY TO THE NORTH AND WEST...THEREFORE PRECIP WILL
BEGIN CHANGING TO RAIN FROM SOUTHEAST TO NORTHWEST FROM AROUND MID
MORNING THROUGH LATE THIS AFTERNOON. SINCE THE FAR WESTERN AND
NORTHWESTERN SECTIONS OF OUR CWA WILL REMAIN BELOW FREEZING THE
BETTER PART OF THE DAY...ICE AND SLEET ACCUMULATIONS ARE EXPECTED
TO BE HIGHEST THERE...GENERALLY WITHIN THE WARNING AREA. WITHIN
THE WARNING AREA SLEET ACCUMULATIONS SHOULD BE AN INCH OR LESS BUT
ICE ACCUMULATIONS OF AT LEAST ONE QUARTER INCH ARE EXPECTED. OVER
PARTS OF CARTER AND WAYNE COUNTIES IN SOUTHEAST MISSOURI ICE
ACCUMULATIONS COULD APPROACH A HALF INCH. LESSER AMOUNTS OF ICE
ACCUMULATION IS EXPECTED OVER THE ADVISORY AREA.

THIS EVENING ONLY A SLIVER OF FREEZING RAIN IS EXPECTED GENERALLY
NORTH AND WEST OF A LINE FROM MOUNT VERNON ILLINOIS TO VAN BUREN
MISSOURI WITH RAIN ELSEWHERE. AFTER MIDNIGHT TONIGHT AS PRECIP
BEGINS TO DIMINISH FROM WEST TO EAST...IT SHOULD BE ALL RAIN.
FRIDAY MORNING IN THE WRAP AROUND MOISTURE THERE COULD BE DRIZZLE
OVER ALL BUT THE SOUTHWEST SECTIONS OF THE CWA.

HIGH PRESSURE IN THE WAKE OF THIS SYSTEM SHOULD KEEP THE REGION
DRY THROUGH SATURDAY.

.LONG TERM...(SATURDAY NIGHT THROUGH WEDNESDAY)
ISSUED AT 253 AM CST THU FEB 21 2013

THE MAIN FORECAST CONCERN DURING THE LONG TERM IS THE POTENTIAL FOR
RAIN SHOWERS FROM LATE SUNDAY NIGHT THROUGH MONDAY NIGHT...PERHAPS
LINGERING INTO TUESDAY.

TO START THE PERIOD...WEAK MID LEVEL RIDGING OVER THE PLAINS WILL
BUILD EAST LATE IN THE WEEKEND. THIS WILL KEEP A DRY WEATHER PATTERN
IN PLACE...AND RESULT IN A MODERATION IN TEMPERATURES. FOR THAT
MATTER...HIGHS ON SUNDAY ARE FORECAST TO REACH THE UPPER 40S TO
LOWER 50S.

A STORM SYSTEM OVER THE SOUTHERN ROCKIES LATE IN THE WEEKEND WILL
DEEPEN INTO A CLOSED LOW AS IT MOVES EAST INTO THE PLAINS ON MONDAY.
THE LOW WILL DEEPEN FURTHER AS IT PIVOTS NORTHEAST ACROSS THE MID
MISSISSIPPI VALLEY TOWARDS THE GREAT LAKES REGION MONDAY INTO
TUESDAY. THE APPROACH AND PASSAGE OF THIS LOW WILL BRING OUR NEXT
CHANCE OF PRECIPITATION BEGINNING AS EARLY AS LATE SUNDAY NIGHT...
CONTINUING MONDAY INTO MONDAY NIGHT...AND POSSIBLY LINGERING INTO
TUESDAY.

GENERALLY UTILIZED A BLEND OF GFS AND ECMWF ENSEMBLE GUIDANCE FOR
THE TIMING AND LOCATION OF SYNOPTIC FEATURES...WHICH HELPS TO SMOOTH
THE MODEL TO MODEL AND RUN TO RUN VARIATIONS. AT THIS POINT...MOST
OPERATIONAL MODELS TRACK THE LOW NORTH OF THE REGION TO VARYING
DEGREES. THEY STRONGLY SUGGEST THAT LOWER TROPOSPHERIC TEMPERATURES
WILL BE WARM ENOUGH TO SUPPORT ALL LIQUID PRECIPITATION. THE ONLY
EXCEPTION COULD BE ACROSS OUR NORTHERN TIER OF COUNTIES TUESDAY...
AND THIS WILL BE LARGELY DEPENDENT ON EXACTLY HOW FAR NORTH THE LOW
TRACKS.

EVEN THOUGH A RETURN TO MAINLY DRY WEATHER IS EXPECTED ACROSS MOST
OF THE AREA TUESDAY NIGHT AND WEDNESDAY...A GOOD DEAL OF CLOUD COVER
IS LIKELY TO LINGER...ESPECIALLY ACROSS THE INTERSTATE 64 CORRIDOR
AND WABASH VALLEY IN CLOSER PROXIMITY TO THE LOW. AFTER TEMPERATURES
TOP THE 50 DEGREE MARK ON MONDAY...HIGHS TUESDAY AND WEDNESDAY WILL
RANGE THROUGH THE 40S...WITH LOWS IN THE 30S.

&&

.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z FRIDAY MORNING)
ISSUED AT 541 AM CST THU FEB 21 2013

VFR CONDITIONS EXPECTED AT ALL SITES THROUGH 16Z. AT KCGI...FREEZING RAIN
IS EXPECTED ALONG WITH MVFR CIGS/VSBYS BETWEEN 16-21Z...THEN CHANGE TO
RAIN. AT KPAH...FREEZING RAIN IS EXPECTED BETWEEN 16-18Z...THEN
CHANGE TO RAIN. AT KEVV/KOWB RAIN IS EXPECTED AFT 02Z. NORTHEAST
WINDS GUSTING UP TO 20 MPH WILL DMINISH AROUND SUNSET AND GRADUALLY
VEER AROUND TO THE SOUTHEAST.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...WINTER WEATHER ADVISORY UNTIL 3 PM CST THIS AFTERNOON FOR ILZ077-
     078-083-085>094.

     WINTER STORM WARNING UNTIL 9 PM CST THIS EVENING FOR ILZ075-076-
     080>082-084.

MO...WINTER WEATHER ADVISORY UNTIL 3 PM CST THIS AFTERNOON FOR
     MOZ110>112-114.

     WINTER STORM WARNING UNTIL 9 PM CST THIS EVENING FOR MOZ076-086-
     087-100-107>109.

IN...WINTER WEATHER ADVISORY UNTIL 3 PM CST THIS AFTERNOON FOR INZ081-
     085.

KY...WINTER WEATHER ADVISORY UNTIL 3 PM CST THIS AFTERNOON FOR
     KYZ001>005.

&&

SHORT TERM/AVIATION...JP
LONG TERM/FIRE WX...RP
Hazardous weather outlook, Feb 21, 4:08 AM CST, 2 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
408 AM CST THU FEB 21 2013

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-221015-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
408 AM CST THU FEB 21 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

A WINTRY MIX OF PRECIPITATION WILL BE POSSIBLE TODAY...WITH THE
BIGGEST IMPACTS EXPECTED TO LIE NORTHWEST OF A POPLAR BLUFF
MISSOURI TO CAPE GIRARDEAU MISSOURI TO FAIRFIELD ILLINOIS LINE. A
WINTER STORM WARNING IS IN EFFECT FOR THOSE LOCATIONS FOR THE
LIKELIHOOD OF SIGNIFICANT SLEET AND OR ICE ACCUMULATIONS. SLEET
ACCUMULATION IN THESE AREAS SHOULD AVERAGE AN INCH OR LESS WITH
ICE ACCUMULATION OF AT LEAST ONE QUARTER INCH...WITH HIGHER
AMOUNTS POSSIBLE OVER CARTER AND WAYNE COUNTIES OF SOUTHEAST MISSOURI.

MINOR ACCUMULATIONS OF FREEZING RAIN WILL ALSO BE POSSIBLE
NORTHWEST OF A PADUCAH KENTUCKY TO PRINCETON INDIANA LINE...MAINLY
THIS MORNING OVER THE WESTERN TIP OF KENTUCKY AND EARLY TO MID
AFTERNOON OVER THE WABASH RIVER VALLEY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTERS AND OTHER WEATHER OBSERVERS ARE ENCOURAGED TO
SEND IN ANY REPORTS OF SLEET OR ICE ACCUMULATION TO THE NWS
PADUCAH FORECAST OFFICE.

JAP

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

9 ice storm, 2 winter weather. Local standard time, as filed.

Ice Storm, Butler

When
February 21, 7:00 AM CST to 4:00 PM CST
Where
Butler forecast zone
Property damage
$100,000
Reported by
Trained Spotter
Coordinates
36.716, -90.407 (the zone’s center; the record gives no point)

Ice Storm, Ripley

When
February 21, 7:00 AM CST to 4:00 PM CST
Where
Ripley forecast zone
Property damage
$100,000
Reported by
Trained Spotter
Coordinates
36.653, -90.864 (the zone’s center; the record gives no point)

Ice Storm, Carter

When
February 21, 7:00 AM CST to 4:00 PM CST
Where
Carter forecast zone
Property damage
$100,000
Reported by
Trained Spotter
Coordinates
36.941, -90.962 (the zone’s center; the record gives no point)

Ice Storm, Wayne

When
February 21, 7:00 AM CST to 4:00 PM CST
Where
Wayne forecast zone
Property damage
$100,000
Reported by
Trained Spotter
Coordinates
37.113, -90.461 (the zone’s center; the record gives no point)

Ice Storm, Bollinger

When
February 21, 9:00 AM CST to 6:00 PM CST
Where
Bollinger forecast zone
Property damage
$100,000
Reported by
Trained Spotter
Coordinates
37.322, -90.026 (the zone’s center; the record gives no point)

Ice Storm, Stoddard

When
February 21, 9:00 AM CST to 6:00 PM CST
Where
Stoddard forecast zone
Property damage
$100,000
Reported by
Trained Spotter
Coordinates
36.856, -89.944 (the zone’s center; the record gives no point)

Ice Storm, Cape Girardeau

When
February 21, 10:00 AM CST to 7:00 PM CST
Where
Cape Girardeau forecast zone
Property damage
$50,000
Reported by
Trained Spotter
Coordinates
37.384, -89.684 (the zone’s center; the record gives no point)

Ice Storm, Scott

When
February 21, 10:00 AM CST to 7:00 PM CST
Where
Scott forecast zone
Property damage
$50,000
Reported by
Trained Spotter
Coordinates
37.053, -89.568 (the zone’s center; the record gives no point)

Ice Storm, Perry

When
February 21, 10:00 AM CST to 7:00 PM CST
Where
Perry forecast zone
Property damage
$50,000
Reported by
Trained Spotter
Coordinates
37.707, -89.824 (the zone’s center; the record gives no point)

Winter Weather, New Madrid

When
February 21, 10:00 AM CST to 3:00 PM CST
Where
New Madrid forecast zone
Reported by
Trained Spotter
Coordinates
36.595, -89.652 (the zone’s center; the record gives no point)

Winter Weather, Mississippi

When
February 21, 10:00 AM CST to 3:00 PM CST
Where
Mississippi forecast zone
Reported by
Trained Spotter
Coordinates
36.828, -89.291 (the zone’s center; the record gives no point)

What these are

Ice Storm
Freezing rain accumulating a quarter inch or more of ice, or less where it caused significant damage.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2013Every state in 2013This day in weather historyWarnings in Missouri, February 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 433170, 433171, 433172, 433173, 433175, 433178, 433179, 433180, 433181, 433185, 433186.